Alert archive / Michigan / River Flood Warnings in 2011

River Flood Warning 27, NWS Detroit, MI

May 18, 2011Saginaw County, Shiawassee County, Michigan

NWS Detroit, MI issued this river flood warning at May 18, 2011, 11:12 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
May 18, 2011, 11:12 PM EDT (03:12 UTC)
Expired
May 20, 2011, 10:46 PM EDT
In force
48 hr
Issued by
NWS Detroit, MI
Flood severity
Minor

Counties Saginaw County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shiawassee River at Owosso (OWOM4).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04144500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at May 18, 10:27 PM EDT, 45 minutes earlier.

Area forecast discussion, May 18, 10:27 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1027 PM EDT WED MAY 18 2011

.UPDATE...

A LULL IN THE SHOWER ACTIVITY IS EXPECTED FOR A FEW HOURS INTO THE
OVERNIGHT FOLLOWED BY RENEWED DEVELOPMENT THROUGH SUNRISE UNTIL
ABOUT MID THURSDAY MORNING. THE EARLIER ROUND OF CONVECTION WAS
BOOSTED BY DAYTIME HEATING BUT HAS RUN ITS COURSE AS OF PRESS
TIME. THE NEXT ROUND OF SHOWERS IS COMING TOGETHER OVER ONTARIO
AND WILL CONTINUE TO DEVELOP WITH A NEW PATTERN OF DEFORMATION ON
THE NORTHWEST FLANK OF THE UPPER LOW AND COINCIDENT WITH THE
SURFACE LOW. HEAVY DOWNPOURS WILL REMAIN THE PRIMARY CONCERN WITH
THIS ACTIVITY AS THE 00Z DTX SOUNDING INDICATED PRECIPITABLE WATER
NEAR 1.1 INCHES, BUT INSTABILITY WILL LIMIT THUNDER TO JUST A
RUMBLE AT TIMES.

THE FORECAST UPDATE WILL INCORPORATE TIMING ASPECTS FOR THE EARLY
OVERNIGHT AND PUSH HIGHER POPS LATER INTO THURSDAY MORNING.

&&

.AVIATION...ISSUED 712 PM EDT WED MAY 18 2011

THE RESIDENT LOW PRESSURE SYSTEM OVER THE CENTRAL APPALACHIANS WILL
CONTINUE TO FLING ENERGY AND MOISTURE FROM THE ATLANTIC COAST INTO
THE GREAT LAKES TONIGHT. THE INITIAL SURGE OF ACTIVITY OVER CENTRAL
SECTIONS OF SE MICHIGAN HAS ALSO BEEN BOOSTED BY DAYTIME HEATING
WHICH WILL MAKE A THUNDERSTORM POSSIBLE MAINLY AT THE PTK AND FNT
DURING THE EVENING. THE RAIN IS THEN EXPECTED TO SETTLE FROM A
CONVECTIVE/SHOWERY PATTERN INTO MORE OF STRATIFORM PATTERN FOR THE
OVERNIGHT HOURS THROUGH ABOUT MID THURSDAY MORNING. ALL OF THE
MOISTURE ADDED TO THE BOUNDARY LAYER WILL THEN RESULT IN IFR
VISIBILITY IN FOG AND LIFR CEILING IN WEAK GRADIENT FLOW NEAR THE
SURFACE LOW CENTER THAT IS EXPECTED TO PASS OVERHEAD OR JUST TO OUR
EAST AROUND SUNRISE. THESE CONDITIONS WILL THEN BE SLOW TO
IMPROVE DURING THURSDAY BUT WITH A FEW BREAKS OF VFR EXPECTED BY
MID TO LATE AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 358 PM EDT WED MAY 18 2011

SHORT TERM...THIS AFTERNOON THROUGH TONIGHT

UPPER LEVEL LOW CENTERED OVER THE SOUTHERN OHIO VALLEY WILL LIFT
SLIGHTLY TO THE NORTH OVERNIGHT. THIS WILL CONTINUE TO SPREAD
OCCASIONAL SHOWERS...AND PERHAPS A FEW THUNDERSTORMS...INTO
SOUTHEAST MICHIGAN AS CHUNKS OF ENERGY AND MOISTURE ROTATE AROUND
THE SYSTEM AND THROUGH THE SOUTHERN GREAT LAKES.

FIRST SHORTWAVE WILL CONTINUE TO PIVOT THROUGH NORTHERN OHIO OVER
THE NEXT FEW HOURS...ALLOWING SHOWERS/TSTORMS TO CONTINUE DEVELOPING
ACROSS SOUTHEAST MICHIGAN...WITH ACTIVITY MOST PRONOUNCED ALONG AND
SOUTH OF I-69. ANOTHER SHORTWAVE (NEAR THE PA/WV BORDER AT 3 PM) IS
EXPECTED TO FOLLOW CLOSELY ON ITS HEELS THIS EVENING...WITH A TRACK
JUST SLIGHTLY MORE TO THE NORTH ACROSS SOUTHEAST MICHIGAN. THIS
SHOULD ALLOW A WIDER COVERAGE OF SHOWERS/TSTORMS TO DEVELOP ACROSS
THE AREA BY EARLY EVENING.

SURFACE LOW PRESSURE OVER OHIO/PENNSYLVANIA WILL LIFT NORTH TOWARDS
SOUTHEAST MICHIGAN AND LAKE ERIE OVERNIGHT...PLACING MID AND LOWER
LEVEL DEFORMATION ACROSS THE FORECAST AREA. MEANWHILE...ADDITIONAL
MOISTURE AND A PERHAPS A FEW SMALL EMBEDDED SHORTWAVES SHOULD FEED
INTO THE AREA FROM OFF THE ATLANTIC IN THE FLOW AROUND THE
UPPER/LOWER LEVEL SYSTEMS. THIS WILL CONTINUE TO GENERATE NUMEROUS
SHOWERS...OR EVEN AN AREA OF STRATIFORM RAIN...TONIGHT. POPS HAVE
BEEN BUMPED UP TO CATEGORICAL AS A RESULT.

THUNDERSTORMS WILL REMAIN POSSIBLE FOR THE REMAINDER OF TODAY AND
TONIGHT...WITH BEST POTENTIAL IN THE EARLY EVENING AHEAD OF THE
PA/WV SHORTWAVE. THESE THUNDERSTORMS SHOULD NOT BE SEVERE AS LIMITED
SKINNY CAPE SHOULD WILL NOT FAVOR STRONG UPDRAFTS.

LONG TERM...THURSDAY THROUGH WEDNESDAY

EASTERN UNITED STATES UPPER LEVEL LOW WILL CONTINUE TO FILL AS IT
SLOWLY DRIFTS NORTHEAST ON THURSDAY. THE ADJUSTMENT IN POSITION WILL
FOCUS ONSHORE FLOW FROM THE ATLANTIC OCEAN FURTHER NORTH INTO THE
NEW ENGLAND STATES AND DISRUPT THE SUPPLY OF MOISTURE THAT HAS BEEN
FOCUSED TOWARDS THE CENTRAL GREAT LAKES REGION. THIS DOES LEAVE SOME
QUESTION AS TO HOW MUCH MOISTURE WILL BE IN PLACE BEFORE THIS
HAPPENS WITH THE NAM SOUNDINGS SHOWING CONSIDERABLY MORE MOISTURE IN
THE COLUMN WITH NEARLY SATURATED CONDITIONS THROUGH ALMOST 600MB
DURING THE FIRST PART OF THE DAY. GFS DEWPOINTS ARE ALSO A PROBLEM
NEAR 60 DEGREES AND VALUES IN THE LOW TO MID 50S LOOK MORE
REASONABLE. WITH THAT SAID IT DOES SEEM LIKE SCATTERED SHOWERS AND
EVEN ISOLATED THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS SHORTWAVE
ENERGY CONTINUES TO ROTATE AROUND THIS SYSTEM. HIGH PRESSURE WILL
SLOWLY BUILD SOUTH INTO THE AREA ON THURSDAY NIGHT WITH MOISTURE
DEPTH BEING CONFINED TO 4000 FEET OR LESS...BRINGING A WELCOMED
BREAK IN THE PRECIPITATION. CLOUDS SHOULD SCATTER OUT LATE
THURSDAY NIGHT BUT CU WILL THICKEN UP AGAIN BENEATH THE
STRENGTHENING INVERSION AGAIN ON FRIDAY. DESPITE ONLY MIXING TO
AROUND 875MB ON FRIDAY...BETTER INSOLATION AND GENERALLY LIGHT
WINDS WILL RESULT IN TEMPERATURES REBOUNDING TO NEAR 70.

UPPER LEVEL RIDGE AXIS WILL BUILD OVERHEAD FROM FRIDAY NIGHT INTO
SATURDAY WITH 500MB HEIGHTS EXCEEDING 579 DM ACROSS SOUTHERN LOWER
MICHIGAN. TEMPERATURES WILL WARM INTO THE MID 70S AS WINDS VEER
AROUND TO THE SOUTH AND WARM AIR ADVECTION INCREASES. THE CLOSED
UPPER LOW OVER THE INTERMOUNTAIN REGION WILL SLOWLY LIFT INTO THE
NORTHERN PLAINS BY SATURDAY NIGHT WITH DEEP SOUTHERLY FLOW ALLOWING
FOR GOOD MOISTURE TRANSPORT UP THE MISSISSIPPI VALLEY. MODELS HAVE
COME INTO BETTER AGREEMENT WITH A STRONG SHORTWAVE LIFTING THROUGH
THE MIDWEST FROM SATURDAY AFTERNOON INTO SATURDAY NIGHT. ALTHOUGH
THE BETTER DYNAMICS WILL REMAIN TO OUR WEST (IOWA/MINNESOTA/
WISCONSIN) STRONG THETA-E ADVECTION WITH MARGINAL ELEVATED
INSTABILITY DOES LIFT INTO MICHIGAN LATE SATURDAY NIGHT. THE GFS
WHICH HAD BEEN THE FASTEST IN BRINGING IN PRECIPITATION ON SATURDAY
HAS TRENDED STRONGER WITH THE RIDGE OVER THE OVER THE LAST 24
HOURS...THUS SUPPORTING A SLIGHTLY SLOWER ARRIVAL TIME ON THE
PRECIPITATION. GIVEN THE LOCATION OF THE BETTER FORCING AND LOW
LEVEL JET TO OUR WEST...WILL KEEP POPS IN THE 30-40 PERCENT RANGE
FOR SATURDAY NIGHT.

CHANCES OF SHOWERS AND THUNDERSTORMS INCREASE FOR SUNDAY AND MONDAY
AS THE UPPER LOW SLOWLY APPROACHES WITH THE MOISTURE AXIS ORIENTED
OVERHEAD. SHORTWAVE ENERGY MOVING THROUGH THE FAST SOUTHWESTERLY
FLOW SHOULD PROVIDE ENOUGH OF A TRIGGER FOR AT LEAST SCATTERED
SHOWERS AND THUNDERSTORMS BEFORE A COLD FRONT PUSHES SOUTH INTO THE
AREA LATE MONDAY. MODEL AGREEMENT DIVERGES FROM THIS POINT WITH THE
12Z GEM PUSHING THE FRONT SOUTH INTO THE OHIO VALLEY WHILE THE GFS
SHOWS IT STALLING OUT ACROSS EXTREME SOUTHERN LOWER MICHIGAN.
GIVEN THE UNCERTAINTY IN THE EXTENDED WE WILL KEEP POPS IN THE
FORECAST.

MARINE...

NORTHEASTERLY WINDS WILL REMAIN PREDOMINANTLY UNDER 15 KNOTS THROUGH
THE LATE EVENING...WITH A GRADUAL DECREASE IN WIND SPEED EXPECTED
THROUGH THE LATE OVERNIGHT HOURS AS AN AREA OF LOW PRESSURE SLOWLY
LIFTS FROM OHIO INTO SOUTHEAST MICHIGAN. LIGHT WINDS ARE EXPECTED
THURSDAY AS THE AREA OF LOW PRESSURE MAKES A SLOW EXIT INTO NEW
ENGLAND. PIECES OF ENERGY AND MOISTURE ROTATING AROUND THE AREA OF
LOW PRESSURE WILL GENERATE NUMEROUS SHOWERS THROUGHOUT THE REMAINDER
OF TODAY AND TONIGHT...ESPECIALLY FROM CENTRAL LAKE HURON SOUTHWARD.
A GOOD CHANCE FOR SHOWERS WILL LINGER THROUGH TOMORROW. A FEW
THUNDERSTORMS WILL ALSO BE POSSIBLE UNTIL THE LOW EXITS. DRY WEATHER
AND A CONTINUATION OF LIGHT WINDS IS THEN EXPECTED ON FRIDAY AND
SATURDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......BT
AVIATION.....BT
SHORT TERM...HLO
LONG TERM....KEC
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 18, 4:02 AM EDT, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 AM EDT WED MAY 18 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
402 AM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT AS ANOTHER SURGE OF MOISTURE PUSHES INTO THE REGION.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION
WILL BE NORTHWEST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AS A
SHORTWAVE PASSES THROUGH THE REGION.

A WARM FRONT LIFTING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL
BRING THE NEXT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA...CONTINUING
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ361>363-462>464-190815-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
402 AM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT AS ANOTHER SURGE OF MOISTURE PUSHES INTO THE REGION.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL
BE NORTHWEST AT 10 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AS A
SHORTWAVE PASSES THROUGH THE REGION.

A WARM FRONT LIFTING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL
BRING THE NEXT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA...CONTINUING
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-190815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
402 AM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT AS ANOTHER SURGE OF MOISTURE PUSHES INTO THE REGION.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION
WILL BE NORTHWEST AT 10 TO 15 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AS A
SHORTWAVE PASSES THROUGH THE REGION.

A WARM FRONT LIFTING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL
BRING THE NEXT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA...CONTINUING
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 18, 7:27 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
727 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HEAVY RAIN       2 S ARMADA              42.81N 82.88W
05/18/2011  M1.00 INCH       MACOMB             MI   TRAINED SPOTTER

            6 HOUR TOTAL

&&

RKULIK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:21 PM EDTRiver Flood WarningDTXGenesee, Saginaw42 hr
May 18, 11:12 PM EDTRiver Flood WarningDTXSaginaw61 hr
May 19, 7:13 AM EDTAreal Flood AdvisoryDTXGenesee6 hr
May 19, 7:24 AM EDTRiver Flood WarningDTXGenesee34 hr
May 19, 7:55 AM EDTAreal Flood AdvisoryDTXLivingston, Shiawassee5 hr

Nearby

River Flood Warnings in Michigan, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.